Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 132, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 20, 2019, 10:01 AM CDT for 5 counties in Minnesota. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2019, 10:01 AM CDT (15:01 UTC)
- Expired
- Jul 20, 2019, 10:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blue Earth County, MN, Faribault County, MN, Martin County, MN, Nicollet County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 128 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 10:04 AM CDT | TSTM WND GST 64 | 3 Ese Fairmont, MN | AWOS STATION KFRM FAIRMONT AP. |
| Jul 20, 10:30 AM CDT | TSTM WND DMG | Winnebago, MN | 4 INCH DIAMETER BRANCHES DOWN. |
| Jul 20, 10:38 AM CDT | TSTM WND DMG | Janesville, MN | MULTIPLE TREES DOWN ACROSS TOWN. |
| Jul 20, 10:45 AM CDT | TSTM WND DMG | Waldorf, MN | SPOTTER REPORTS LARGE TREE BRANCHES DOWN IN AND AROUND WALDORF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 9:05 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
789
WUUS53 KMPX 201501
SVRMPX
MNC013-043-091-103-161-201545-
/O.NEW.KMPX.SV.W.0132.190720T1501Z-190720T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1001 AM CDT Sat Jul 20 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Faribault County in south central Minnesota...
Eastern Martin County in south central Minnesota...
Blue Earth County in south central Minnesota...
Western Waseca County in south central Minnesota...
Southeastern Nicollet County in south central Minnesota...
* Until 1045 AM CDT.
* At 1000 AM CDT, a severe thunderstorm was located near Lewisville,
or 21 miles north of Fairmont, moving east at 65 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mankato, Fairmont, North Mankato, Blue Earth, Lake Crystal, Eagle
Lake, Wells, Janesville, Mapleton, Winnebago, Madison Lake and St.
Clair.
This includes the following highways...
Interstate 90 between mile markers 101 and 142.
U.S. Highway 14 between mile markers 122 and 152.
U.S. Highway 169 between mile markers 1 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4351 9461 4385 9436 4427 9437 4417 9361
4384 9365 4350 9365 4350 9411
TIME...MOT...LOC 1500Z 277DEG 55KT 4395 9438
HAIL...0.75IN
WIND...60MPH
$$
ETA1 follow-up statement
020
WWUS53 KMPX 201528
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1028 AM CDT Sat Jul 20 2019
MNC013-043-091-103-161-201545-
/O.CON.KMPX.SV.W.0132.000000T0000Z-190720T1545Z/
Faribault MN-Martin MN-Blue Earth MN-Waseca MN-Nicollet MN-
1028 AM CDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR FARIBAULT...EASTERN MARTIN...BLUE EARTH...WESTERN WASECA AND
SOUTHEASTERN NICOLLET COUNTIES...
At 1027 AM CDT, a severe thunderstorm was located near Minnesota
Lake, or 20 miles southeast of Mankato, moving east at 65 mph. At
1007 AM a wind gust of 64 mph was measured at the Fairmont airport.
Additionally, a trained spotter in Winnebago reported wind gusts
around 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mankato, Fairmont, North Mankato, Blue Earth, Lake Crystal, Eagle
Lake, Wells, Janesville, Mapleton, Winnebago, Madison Lake and St.
Clair.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4351 9461 4385 9436 4427 9437 4417 9361
4384 9365 4350 9365 4350 9411
TIME...MOT...LOC 1527Z 277DEG 55KT 4390 9380
HAIL...0.75IN
WIND...60MPH
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:01 AM CDT, 4 hours earlier.
Area forecast discussion, Jul 20, 6:01 AM CDT, 4 hours before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 601 AM CDT Sat Jul 20 2019 .UPDATE... Issued at 553 AM CDT Sat Jul 20 2019 Updated for the 12Z aviation discussion below. && .SHORT TERM...(Today through Sunday) Issued at 413 AM CDT Sat Jul 20 2019 The main forecast concern in the short term period is the showers and thunderstorms forecast to move through the Minnesota and western Wisconsin today. As of early this morning, a surface low was noted across eastern Colorado with thr frontal boundary we've been dealing with for days in place across northern Iowa. North of the front across southern MN and western WI, dew points have fallen into the mid to upper 60s and temperatures have cooled into the upper 60s to lower 70s. Meanwhile, an MCS was progressing eastward across South Dakota, and will eventually move across our local area today with additional thunderstorm development out ahead of the MCS north of the front. The strongest instability has shifted south of with the front itself, but up to 3,000 J/kg of MUCAPE will be in place across southern MN which could lead to strong elevated storms with isolated large hail. The main issue will be heavy rainfall and lightning. The strongest forcing, including 600-700mb Fgen will shift nearly due east across southern MN and western WI today. There have been some differences in the model guidance on exactly how far north or south the main slug of precipitation will go. The HRRR is one of the more northern solutions while the global models tend to point to far southern MN along the Iowa border. Leaned toward the northern solution as CAMs have been consistently showing this from run to run. From mid morning through mid afternoon, expect showers and thunderstorms to work east across southern MN and western WI, with a narrow 1-2" swath of rainfall (and possibly locally higher amounts)expected. Skies will clear from west to east this evening as reinforcing dry northerly flow pushes in with pressure rises from the north. Sunday will start out clear and dry, but a quick moving shortwave trough will approach from the west by afternoon, introducing some chances of precipitation to the forecast. .LONG TERM...(Sunday night through Friday) Issued at 413 AM CDT Sat Jul 20 2019 A pattern change is on the horizon in the long term, as the large scale flow transitions to ridging over the Intermountain west and troughing over the eastern CONUS. Overall this will mean dry and mild weather for the forecast area, with the exception of possibly the entry into and out of the pattern. Sunday will be one of those days, in which we should see overall dry weather, but a few stray showers can't be ruled out given fleeting northwest flow aloft. After that, we see several days with mostly sunny skies and high temps moderating from the 70s to low/mid 80s. On Friday the western ridge flattens, which looks to bring back northwest flow to the region. Both GFS and ECMWF models bring a weak front across the area as a shortwave trough pivots over northwest Ontario. Therefore the Friday night - Saturday time frame would be the next decent opportunity for organized shower and thunderstorm activity. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 553 AM CDT Sat Jul 20 2019 Thunderstorms developing along and north of the west to east oriented frontal boundary will be the main concer. Expect the storms to lift north toward the metro, then translate eastward with time through the day. MVFR cigs will be mostly be limited to thunderstorms, mainly due to VIS issues. Storms should be on the way out by this afternoon, with rapidly improving conditions after that. KMSP...A prolonged period of thunderstorms from 14Z through 19Z is possible. Severe weather chance is low this far north. /OUTLOOK FOR KMSP/ Sun...VFR. Wind N 5 kts. Mon...VFR. Wind NW 5 kts. Tue...VFR. Wind W 5kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...SPD SHORT TERM...SPD LONG TERM...LS AVIATION...SPD
Hazardous weather outlook, Jul 20, 4:30 AM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 430 AM CDT Sat Jul 20 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 210930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 430 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Showers and thunderstorms are likely today. A few strong to severe storms are possible, primarily across southern Minnesota. Locally heavy rainfall is expected with these storms as well, which may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 20, 8:52 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
852 AM CDT Sat Jul 20 2019
MNZ056>058-064>067-073>075-082-201430-
Brown-Chippewa-Yellow
Medicine-Watonwan-McLeod-Sibley-Kandiyohi-Renville-Meeker-Nicollet-
Redwood-
852 AM CDT Sat Jul 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MEEKER...
SOUTHEASTERN CHIPPEWA...REDWOOD...WESTERN SIBLEY...WESTERN MCLEOD...
EASTERN YELLOW MEDICINE...BROWN...RENVILLE...SOUTHERN KANDIYOHI AND
NORTHWESTERN NICOLLET COUNTIES...
At 852 AM CDT, a strong thunderstorm was located near Redwood Falls,
moving east at 70 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hutchinson, New Ulm, Redwood Falls, Sleepy Eye, Granite Falls,
Olivia, Springfield, Winthrop, Clara City, Renville, Fairfax and
Hector.
This includes the following highways...
U.S. Highway 14 between mile markers 44 and 110.
U.S. Highway 212 between mile markers 41 and 110.
U.S. Highway 71 between mile markers 52 and 112.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4495 9566 4498 9430 4410 9437 4411 9509
4419 9510 4420 9512 4420 9560 4462 9561
4464 9566
TIME...MOT...LOC 1352Z 257DEG 63KT 4461 9520
ETASpecial weather statement, Jul 20, 9:33 AM CDT, 28 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 933 AM CDT Sat Jul 20 2019 MNZ060>063-201500- Anoka-Washington-Hennepin-Ramsey- 933 AM CDT Sat Jul 20 2019 ...A SHOWER WILL AFFECT EAST CENTRAL HENNEPIN...SOUTHEASTERN ANOKA... NORTHERN WASHINGTON AND RAMSEY COUNTIES... At 933 AM CDT, showers with gusty winds were located over New Brighton, or 8 miles northeast of Minneapolis, moving northeast at 40 mph. Wind gusts of 50 to 55 mph are possible with these showers. Locations impacted include... Minneapolis, St. Paul, Brooklyn Park, Coon Rapids, Blaine, Maplewood, Roseville, Brooklyn Center, Oakdale, Fridley, Shoreview and White Bear Lake. This includes Interstate 35 between mile markers 130 and 131. LAT...LON 4490 9319 4505 9341 4531 9305 4512 9278 TIME...MOT...LOC 1433Z 235DEG 33KT 4507 9319 ETA
Special weather statement, Jul 20, 9:45 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
945 AM CDT Sat Jul 20 2019
MNZ065>067-074-075-201530-
Brown-McLeod-Sibley-Renville-Nicollet-
945 AM CDT Sat Jul 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SIBLEY...SOUTHERN MCLEOD...
NORTHEASTERN BROWN...SOUTHEASTERN RENVILLE AND NICOLLET COUNTIES...
At 945 AM CDT, a strong thunderstorm was located near New Ulm, moving
east at 45 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Ulm, North Mankato, St. Peter, Belle Plaine, Le Sueur, Gaylord,
Arlington, Winthrop, Nicollet, Henderson, Gibbon and Brownton.
This includes the following highways...
U.S. Highway 14 between mile markers 91 and 130.
U.S. Highway 169 between mile markers 56 and 58, and between mile
markers 61 and 78.
U.S. Highway 212 between mile markers 95 and 118.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4420 9414 4420 9424 4426 9436 4427 9470
4480 9463 4472 9389 4468 9389 4467 9377
4463 9377 4459 9389 4454 9391 4451 9388
4439 9396 4434 9393 4426 9403 4417 9401
4416 9406
TIME...MOT...LOC 1445Z 276DEG 41KT 4433 9455
ETALocal storm report, Jul 20, 9:50 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
950 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 AM TSTM WND GST WOODBURY 44.92N 92.93W
07/20/2019 E65 MPH WASHINGTON MN PUBLIC
TREE BRANCHES DOWN IN WOODBURY. GUST
RECORDED VIA HOME WEATHER STATION.
&&
TDHLocal storm report, Jul 20, 9:56 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
956 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND GST ST. JAMES 43.98N 94.63W
07/20/2019 E60 MPH WATONWAN MN TRAINED SPOTTER
SPOTTER ESTIMATES GUSTS TO AROUND 60MPH,
POWER KNOCKED OUT IN ST. JAMES AREA.
&&
TDHLocal storm report, Jul 20, 9:58 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
958 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM TSTM WND DMG 3 WSW EAU CLAIRE 44.79N 91.56W
07/20/2019 EAU CLAIRE WI EMERGENCY MNGR
LARGE TREE UPROOTED ONTO CAMPER.
&&The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:09 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Redwood, Watonwan | 66 min |
| Jul 20, 6:22 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 23 min |
| Jul 20, 6:25 AM CDT | Special Weather Statement | MPX | Nicollet | 50 min |
| Jul 20, 6:32 AM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Nicollet, Sibley | 43 min |
| Jul 20, 6:55 AM CDT | Special Weather Statement | MPX | Le Sueur | 35 min |
| Jul 20, 7:03 AM CDT | Special Weather Statement | MPX | Steele | 27 min |
| Jul 20, 7:21 AM CDT | Special Weather Statement | MPX | Blue Earth | 24 min |
| Jul 20, 7:32 AM CDT | Special Weather Statement | MPX | Le Sueur | 58 min |
| Jul 20, 7:35 AM CDT | Special Weather Statement | MPX | Goodhue | 40 min |
| Jul 20, 7:56 AM CDT | Special Weather Statement | MPX | Steele, Waseca | 49 min |
| Jul 20, 8:00 AM CDT | Special Weather Statement | MPX | Carver, Hennepin | 45 min |
| Jul 20, 8:35 AM CDT | Special Weather Statement | MPX | Anoka, Ramsey, Washington | 40 min |
| Jul 20, 8:52 AM CDT | Special Weather Statement | MPX | Brown, Redwood, Renville | 38 min |
| Jul 20, 9:19 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Martin, Watonwan | 56 min |
| Jul 20, 9:33 AM CDT | Special Weather Statement | MPX | Ramsey | 27 min |
| Jul 20, 9:45 AM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 45 min |
| Jul 20, 10:18 AM CDT | Special Weather Statement | MPX | Carver, Dakota, Le Sueur, Rice, Scott | 42 min |
| Jul 20, 10:34 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Rice, Steele, Waseca | 41 min |
| Jul 20, 10:41 AM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 64 min |
| Jul 20, 10:58 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice, Steele | 47 min |
| Jul 20, 12:03 PM CDT | Special Weather Statement | MPX | Blue Earth, Steele, Waseca | 87 min |
| Jul 20, 12:19 PM CDT | Special Weather Statement | MPX | Martin | 56 min |
| Jul 20, 2:41 PM CDT | Special Weather Statement | MPX | Steele | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.